Drought, Ballard
- When
- July 1, 12:00 AM CST to July 31, 11:59 PM CST
- Where
- Ballard forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 37.058, -88.999 (the zone’s center; the record gives no point)
The drought which began in May worsened considerably across western Kentucky as summer progressed. By the end of July, all of western Kentucky was upgraded to extreme to exceptional drought.
Every event with a place to put it; 22 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
The drought which began in May worsened considerably across western Kentucky as summer progressed. By the end of July, all of western Kentucky was upgraded to extreme to exceptional drought. The exceptional drought conditions were along and west of a line from Henderson to Princeton to Benton to Murray. The remainder of western Kentucky was classified as having extreme drought conditions. At Paducah, only 1.78 inches of rain fell in July, which was 2.66 inches below normal. Soil moisture deficits continued to increase. By the end of July, 90 to 100 percent of the region's topsoil and subsoil moisture was reported as short or very short. Many crops were showing stress, and the situation became dire for many farmers. A majority of the corn and soybeans were listed in poor to very poor condition. Increasing amounts of livestock and pasture were showing stress. The percentage of pastures rated as poor or very poor continued to grow. Ponds across the region were dry or drying quickly. Even with the isolated rainfall from thunderstorms, fire danger remained high. Bans on outdoor burning were in place for most of western Kentucky, including Ballard, Caldwell, Carlisle, Christian, Crittenden, Daviess, Fulton, Henderson, Hickman, Lyon, Marshall, McCracken, Mclean, Muhlenberg, Union, and Webster Counties. Fourth of July fireworks shows were cancelled or banned in many places. The State of Kentucky issued a Water Shortage Watch for Mclean and Crittenden Counties. The goal of the watch is to implement water conservation measures to ensure ample water supplies. Streamflows were running below normal. The drought began in May and continued into August.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 30, 10:45 PM CST, 1 hour 15 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
1145 PM CDT SAT JUN 30 2012
.UPDATE...
ISSUED AT 1145 PM CDT SAT JUN 30 2012
UPDATED FOR AVIATION FORECAST DISCUSSION.
&&
.SHORT TERM...(THIS EVENING THROUGH MONDAY NIGHT)
ISSUED AT 215 PM CDT SAT JUN 30 2012
TEMPERATURES ARE RUNNING CLOSE TO VALUES OBSERVED THIS TIME
YESTERDAY. HOWEVER MAY BE A DEGREE OR TWO LOWER FOR HIGHS IN SOME
AREAS. UPPER RIDGE SHIFTED TO OUR SOUTH AND EAST...THOUGH WE ARE
STILL UNDER ITS INFLUENCE. THE UPPER HIGH WILL CENTER JUST
SOUTHEAST OF THE REGION THROUGH THE SHORT TERM PERIOD. MOISTURE IS
FORECAST TO INCREASE ON THE PERIPHERY OF THE RIDGE. THIS COMBINED
WITH DIURNAL INSTABILITY AND A WEAK CAP MAY ALLOW FOR SOME
CONVECTIVE DEVELOPMENT...VERY ISOLATED...AND NOT A GIVEN. THE NAM
HAS DONE REASONABLY WELL WITH PLACEMENT AND CHANCES OF CONVECTION
WITH RECENT EVENTS. IT HINTS AT THIS POSSIBILITY TOMORROW AND
AGAIN MONDAY.
WILL LET THE EXCESSIVE HEAT WARNING CONTINUE. NO REASON TO MAKE
ALTERATIONS AT THIS POINT IN THE GAME. WILL FAVOR THE NAM MOS
GUIDANCE AS WELL. ITS BEEN WELL VERIFIED THAT GFS MOS WAS AND IS
TOO COOL AND WILL BE DISCARDED.
.LONG TERM...(TUESDAY THROUGH SATURDAY)
ISSUED AT 215 PM CDT SAT JUN 30 2012
A DOMINANT MID LEVEL RIDGE OVER A LARGE PART OF THE COUNTRY...
INCLUDING THE PAH FORECAST AREA...WILL CONTINUE TO SIGNIFICANTLY
AFFECT OUR WEATHER THROUGH DAY 7. THE DROUGHT CONDITIONS AND LACK OF
RAINFALL WILL CONTINUE TO WORK IN TANDEM TO PRODUCE MORE OF THE HIGH
TEMPS WE HAVE SEEN LATELY. ON TUE HOWEVER...THERE IS A GLIMMER OF
HOPE FOR MAINLY PARTS OF SRN IL/SWRN IND/KY PENNYRILE REGION AS A
WEAKNESS IN THE RIDGE DEVELOPS ACROSS THE LOWER MS/OH VALLEYS. THIS
FEATURE COULD COMBINE WITH INCREASED PWATS AND INDUCE ENOUGH
INSTABILITY FOR WIDELY SCT TSTM ACTIVITY. THIS LIMITED CHANCE OF
MEASURABLE PCPN MAY LINGER INTO WED MAINLY IN SWRN IND/PENNYRILE
REGION. WE DECIDED TO GO ALONG WITH PCPN PATTERNS SUGGESTED BY THE
CENTRAL REGION MODEL BLEND...BUT DOWNPLAYED THE POP A BIT...BASED ON
THIS CURRENT DRY REGIME. BEYOND WED...THERE WERE SOME WEAK PCPN
SIGNALS IN THE BLEND...BUT THE MED RANGE MODELS SHOW THAT THE JET
STREAM AND THE RIDGE WILL MIGRATE NWD...THUS WE KEPT THE FORECAST
DRY.
ADDED IN SOME WMODEL TRENDS FOR THE TEMPS...WHICH MADE THE DIURNAL
SWING OF TEMPS A FEW DEGREES GREATER...REFLECTING RECENT OBS.
AFTERNOON DEW POINTS WERE ENHANCED BY RAW MODEL DATA TO ATTEMPT TO
FORECAST A MIXDOWN OF DRIER AIR FROM ABOVE. IT DOES APPEAR THAT BY
DAY 7 /SAT/...DEW POINTS MAY APPROACH 70...BUT UNTIL THEN...DEW
POINTS SHOULD BE SUCH THAT THE HEAT INDICES WILL BE VERY CLOSE TO
THE TEMPS.
&&
.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SUNDAY NIGHT)
ISSUED AT 1145 PM CDT SAT JUN 30 2012
NO SIGNIFICANT WEATHER TONIGHT WITH LIGHT AND VARIABLE WINDS AND
MAYBE SOME MID/HIGH CLOUDS FROM CONVECTION UPSTREAM. SOME MVFR
FOG IS POSSIBLY BRIEFLY AT KCGI TOWARD 11Z OR 12Z. MOISTURE STARTS
TO INCREASE IN THE 800MB-700MB LAYER ON SUNDAY...WHICH COULD
PROMPT THE DEVELOPMENT OF SOME VERY HIGH BASED CUMULUS AND EVEN
SOME ISOLATED SHOWERS OR THUNDERSTORMS...BUT COVERAGE AND EXACT
LOCATION OF DEVELOPMENT IS STILL SUSPECT RIGHT NOW SO WILL LEAVE
IT OUT OF THE FORECAST. HIGH DENSITY ALTITUDES WILL CONTINUE AS
WELL DURING THE DAY AS WE REMAIN IN THIS HOT HIGH PRESSURE REGIME.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...EXCESSIVE HEAT WARNING UNTIL 6 PM CDT MONDAY FOR ILZ075>078-
080>094.
MO...EXCESSIVE HEAT WARNING UNTIL 6 PM CDT MONDAY FOR MOZ076-086-087-
100-107>112-114.
IN...EXCESSIVE HEAT WARNING UNTIL 6 PM CDT MONDAY FOR INZ081-082-
085>088.
KY...EXCESSIVE HEAT WARNING UNTIL 6 PM CDT MONDAY FOR KYZ001>022.
&&
UPDATE...CW
AVIATION...CWHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 712 PM CDT SAT JUN 30 2012 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-011000- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 712 PM CDT SAT JUN 30 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...TONIGHT AN EXCESSIVE HEAT WARNING REMAINS IN EFFECT FOR THE ENTIRE AREA. REFER TO THE WARNING PRODUCT FOR DETAILS. AN ELEVATED RISK FOR WILDFIRES WILL CONTINUE ACROSS THE AREA. NUMEROUS BURN BANS ARE IN PLACE ACROSS THE FOUR STATE AREA. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY AN EXCESSIVE HEAT WARNING IS IN EFFECT FOR ALL AREAS THROUGH MONDAY. REFER TO THE WARNING PRODUCT FOR DETAILS. AN ELEVATED RISK FOR WILDFIRES WILL CONTINUE ACROSS THE AREA. ISOLATED THUNDERSTORMS CANNOT BE RULED OUT STARTING SUNDAY AND CONTINUING INTO NEXT WEEK...ESPECIALLY EAST OF THE MISSISSIPPI RIVER. THE CHANCE IS VERY LOW...AND COVERAGE WOULD BE RATHER LIMITED SHOULD ACTIVITY DEVELOP. THUS NO RELIEF IS EXPECTED WITH RESPECT TO OUR EXISTING EXTREME DROUGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. DRS/SMITH
The national radar mosaic for the moment the first event began.
22 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2012Every state in 2012This day in weather historyWarnings in Kentucky, July 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 391901, 391902, 391903, 391904, 391905, 391908, 391909, 391910, 391911, 391912, 391913, 391914, 391915, 391918, 391919, 391920, 391921, 391922, 391923, 391924, 391925, 391926.